Low Blood Sugar (Hypoglycemia): Symptoms, Causes, and Treatment
Hypoglycemia is the medical term for low blood sugar (low blood glucose). Your body, especially your brain, depends on this sugar to work. Too little sugar in your blood causes problems that can sometimes be serious.
Hypoglycemia is common in people with type 1 diabetes (T1D). In fact, most people with T1D experience at least 1 or 2 episodes of mild hypoglycemia a week. This is because in T1D, your pancreas doesn’t make insulin, which is the hormone your body needs to make energy from food, so you need to take insulin to manage your blood sugar. If the amount of insulin you take doesn’t match the amount your body needs, you could end up with too much insulin in your system. This leads to low blood sugar. In people without diabetes, their pancreas can “shut off” insulin production very quickly, but if you have T1D, you cannot “shut off” the insulin you just injected.
For people without diabetes, a typical blood sugar range is 70 to 140 mg/dL. The goal for people with diabetes is to spend as much time as possible in the target range of 70 to 180 mg/dL. The more time you spend in this range, the less likely you are to develop complications from diabetes. A blood sugar of 70 mg/dL or lower is usually considered hypoglycemia.
Mild, moderate, and severe hypoglycemia
Less than 70 mg/dL (3.9 mmol/L)
55 to 70 mg/dL (3 to 3.9 mmol/L)
Less than 55 mg/dL (3 mmol/L)
Causes of hypoglycemia
Some causes of hypoglycemia are things that you can control or prevent, but other causes are things you cannot control.
| Causes you can control
|Causes you cannot control
- Taking too much insulin
- Eating too few carbs for the amount of insulin you take
- Not timing your insulin dose correctly
- Not carefully monitoring blood sugar when engaging in exercise or drinking alcohol
- Hot and humid weather
- Interruptions in usual schedules due to travel
- Spending time at high altitude
- Going through puberty
- Having your menstrual period
How to Recognize Hypoglycemia
The first signs of hypoglycemia include feeling sweaty, shaky, and hungry. However, not everyone has these symptoms or notices them in time to prevent low blood sugar from getting worse. It’s also important to know that your symptoms of hypoglycemia will change the longer you have T1D.
As hypoglycemia gets worse, symptoms can include:
- Feeling weak
- Having difficulty walking or seeing clearly
- Acting strange or getting disoriented
- Having seizures
Severe hypoglycemia may make you faint or pass out. This is dangerous if you are driving, climbing stairs, or doing other activities where you need to stay aware of things around you.
Hypoglycemia can happen at night. If it does, you are likely to wake up, but it’s important not to rely on your body to wake you up. A continuous glucose monitor, or CGM, can alert you and those around you with an alarm to let you know if your blood sugar starts getting low while you are sleeping.
It’s a good idea to check your blood sugar often when lows are likely, such as in hot weather or when you travel. Your CGM can also let you know when your blood sugar is getting lower.
Watch out for “hypoglycemia unawareness.”
You might not have early warning signs of low blood sugar. This is called “hypoglycemia unawareness,” and it raises the risk of having severe lows. It is more likely if:
- You have had diabetes longer than 5 or 10 years
- You have frequent episodes of hypoglycemia
- You take certain medicines, such as beta blockers for high blood pressure
Being Prepared for Hypoglycemia
Being prepared with the following will help you treat low blood sugar quickly:
- A kit with emergency supplies, such as glucose tablets, snacks, and glucagon (a hormone that raises blood sugar; available in an injection kit, pre-filled syringe, nasal spray, or auto-injector pen).
- A medical alert bracelet with information about your T1D
- A plan for family, friends, or coworkers to help, if necessary
Treating Mild to Moderate Hypoglycemia
If you start feeling any of the symptoms listed above, check your blood sugar as soon as possible, then follow the chart below to treat low blood sugar. If you have any concerns, or can’t test immediately, it’s best to treat first and check when possible.
If your blood sugar is …
What to do next
51 to 70 mg/dL (3-4 mmol/L)
10 to 15 grams of fast-acting carbs, such as 4 ounces of fruit juice, 6 to 8 hard candies, or 3 to 4 glucose tablets.
Test your blood sugar again in 15 minutes. Repeat the treatment if necessary.
Under 50 mg/dL (3 mmol/L)
Eat 20 to 30 grams of fast-acting carbs, such as 8 ounces of fruit juice, 12 to 16 hard candies, or 6 to 8 glucose tablets.
Test your blood sugar again in 15 minutes. Repeat the treatment if necessary.
Treating Severe Hypoglycemia
If you start feeling confused or disoriented or have trouble walking or seeing, you may have very low blood sugar. If you’re not able to test your blood glucose yourself, ask someone for help, if possible. You may also need help to treat a severe low, if your symptoms are so bad that you cannot think clearly or stay focused. It is important that friends, family, teachers, coaches, and other people who may be in a position to help you in the case of a severe low learn how to test your blood glucose and use glucagon BEFORE the need arises. That way they will be best prepared to help you quickly during an episode of severe hypoglycemia. In an emergency, a medical identification bracelet or necklace and carrying glucagon could make a dramatic difference in keeping you safe and healthy. Even if you wear a pump or CGM, emergency medical technicians (EMTs) are trained to look for medical identification.
To treat severe hypoglycemia, you need to have someone administer glucagon via syringe, nasal spray, or auto-injector pen.
The person with you should help you lie on your side to recover. You might throw up (vomit), and you could choke if you are lying on your back. You should start feeling better 10 to 15 minutes after a glucagon dose. If not, you need another dose.
When to Call 911
Your friend, relative, or coworker should call 911 for help if:
- You pass out and no glucagon is available
- You need a second dose of glucagon
- You had glucagon, but are still confused
- Your blood sugar stays too low 20 minutes after treatment or doesn’t respond to your usual treatments
The emergency medical technicians can give you IV sugar (into your vein). This raises your blood sugar level right away. You might need to stay in the hospital for a few hours.
NEVER be afraid to call 911 or ask someone to call 911 for you if you are concerned .
Other things to know about hypoglycemia:
It takes time for blood sugar to rise after eating, and it’s important to give your first treatment time to work. Use the table above to guide your treatment and timing instead of eating until you feel better, which will almost always lead to eating too much.
Hypoglycemia can be common with certain types of exercise. Managing blood sugar during and after physical activity is important and is something that a lot of people with T1D have questions about. JDRF has a number of resources available for people with T1D and their families, many of which can be found here.
After you treat your hypoglycemia and your blood sugar is back in its normal range, you may return to normal activities. If you needed glucagon, you should call your doctor. They need to know you had a severe low. They might also want to change your diabetes plan to avoid more severe lows or discuss using an insulin pump with a CGM to improve control of your blood sugar levels. CGM devices are extremely useful for avoiding and detecting hypoglycemia.
After a low blood sugar episode, you are less sensitive to the early symptoms of hypoglycemia for 48 to 72 hours. This makes you more likely to have another episode. Check your blood sugar regularly, especially before eating, exercising, or driving a car.
Your Diabetes Devices and Hypoglycemia
Several insulin pumps are now available that make managing blood sugar levels easier, particularly when connected to a glucose meter or a CGM.
Some of the most important advantages of CGM devices are the improved insulin control (and therefore fewer lows) and the ability to detect trends and lows early. With improved technology, it is now possible for parents to track blood sugar trends in their kids even when they are hundreds of miles apart (known as “remote detection”).
In addition, automated insulin delivery systems, also known an artificial pancreas or a hybrid closed-loop system, will automatically adjust insulin to match your body’s need (“gives less if low, gives more if high”) to help you spend more time in your target range.
Resources that provide people with T1D and their families with more detailed information about pumps and CGM devices are available through JDRF here. For people looking for a deeper understanding of technology that helps people with T1D better manage their blood sugar, JDRF resources are available here.
Children and Hypoglycemia
Children with T1D can get hypoglycemia for the same reasons as adults. They might get too much insulin for the amount of carbs they eat. They might skip a meal, eat different foods, or exercise harder than normal. Or, a parent or caregiver might give the wrong dose or type of insulin. Sometimes parents worry that hypoglycemia in children could lead to long-term brain damage, but doctors do not believe that this will happen.
Learning your child’s behavior when their blood sugar gets low can help you avoid severe lows. You can create a diabetes emergency kit for your child and make a low blood sugar plan with their school or daycare. Also, you may be able to set an alarm on your child’s CGM to warn you or caregivers of their lows. Click here for a downloadable guide on causes, symptoms, and treatments of hypoglycemia.